Colorado, 2011

Damaging Winds in Colorado, August 4, 2011

August 4, 2011 · NWS PUB · 2 events in 2 counties and zones

Severe storms produced wind gusts up to 66 mph over portions of Kiowa and Prowers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced wind gusts up to 66 mph over portions of Kiowa and Prowers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 1:52 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 1:52 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT THU AUG 4 2011

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SHORT TERM CONCERNS REMAIN SLOW MOVING THUNDERSTORM COVERAGE AND
THE POTENTIAL FOR FLASH FLOODING TONIGHT WITH SOME DRIER AIR MOVING
INTO THE REGION TOMORROW...

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR DATA CONTINUES TO
INDICATE THE MONSOONAL MOISTURE PLUME EMBEDDED WITHIN THE WEAK
SOUTHWESTERLY FLOW ALOFT...HOWEVER DISTINCT DRYING IS NOTED ACROSS
SOUTHERN CALIFORNIA AND INTO THE WESTERN PORTIONS OF GREAT BASIN
ATTM. WATER VAPOR IMAGERY IS ALSO INDICATING A SHORT WAVE LIFTING
OUT ACROSS NORTHWESTERN COLORADO WITH ANOTHER DISTURBANCE LIFTING
OUT NORTHWESTERN NEW MEXICO ATTM. 12Z NCEP ANALYSIS CONTINUE TO
INDICATE PWATS SLIGHTLY LESS THAN YESTERDAY...HOWEVER ARE STILL
RUNNING AROUND 120 PERCENT OF NORMAL WITH 0.9 TO 1.25 INCHES ACROSS
THE REGION. AT THE SFC...WEAK TROUGHING IS NOTED ACROSS THE FAR SE
PLAINS ATTM WITH CAPES OF 1200-2500 EAST OF THE TROUGH AND WITH
CAPES UP TO 1000 ACROSS THE REST OF THE AREA.

TONIGHT...EMBEDDED DISTURBANCES CONTINUE TO MOVE ACROSS CENTRAL
COLORADO THIS EVENING AND INTO EASTERN COLORADO OVERNIGHT. THIS
SHOULD KEEP SCATTERED TO NUMEROUS STORMS FIRING OVER THE HIGHER
TERRAIN AND SPREADING ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH
THE EARLY EVENING...WITH STORMS DIMINISHING FROM WEST TO EAST
THROUGH THE OVERNIGHT. WITH THE CONTINUED AMPLE AVAILABLE MOISTURE
WITHIN THE FLOW ALOFT...WILL CONTINUE THE STILL LOCALLY HEAVY
RAINFALL WITH STORMS THIS EVENING...WITH THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY OVER THE PEAKS PEAK REGION AND THE SOUTHERN
I-25 CORRIDOR WHICH HAS SEEN THE MOST WIDESPREAD HEAVY RAINFALL OVER
THE PAST FEW DAYS. FURTHER EAST...MODELS INDICATING SFC TROUGH
TO STRENGTHEN AS IT MOVES INTO WESTERN KANSAS OVERNIGHT WITH
CONVERGENCE ALONG TROUGH AND A DEVELOPING LOW LEVEL JET AIDING IN
CONVECTION THIS EVENING AND OVERNIGHT. WITH THAT...HAVE KEPT HIGHER
POPS ACROSS THE FAR SE PLAINS OVERNIGHT...WHICH WILL ALSO HAVE THE
POTENTIAL FOR A FEW STRONGER CELLS PRODUCING GUSTY WINDS TO AROUND
50 MPH AS WELL AS LOCALLY HEAVY RAIN AND SMALL HAIL.

FRIDAY...LATEST MODELS PICKING UP ON THE DRIER AIR MOVING INTO THE
REGION AND HAVE REALLY BACKED OFF ON QPF ACROSS THE AREA. STILL
THINK WILL SEE SCATTERED STORMS ACROSS THE HIGHER TERRAIN IN THE
AFTERNOON WITH ISOLATED STORMS POSSIBLE ON THE PLAINS. STORMS TO BE
HIGHER BASED AND PRODUCING MUCH LESS PRECIPITATION THAN THE PAST
SEVERAL DAYS...WITH SOUNDINGS ACROSS THE PLAINS INDICATING WESTERLY
FLOW ALOFT HELPING TO MIX OUT DEW PTS INTO THE LOWER 40S AND 50S
TOMORROW AFTERNOON ACROSS THE PLAINS AND 30S ACROSS THE HIGHER
TERRAIN.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FLOW ALOFT TRANSITIONS FROM QUASI-ZONAL FLOW EARLY IN THE EXTENDED
TO NORTHWEST FLOW ALOFT BY MID WEEK NEXT WEEK. UPPER HIGH CENTERED
OVER THE GULF COAST STATES GRADUALLY SHIFTS WESTWARD TO NORTHWESTERN
OLD MEXICO BY TUESDAY. MODELS CONTINUE TO SHOW A TREND TOWARD A MUCH
DRIER AIRMASS BY THIS WEEKEND WITH MONSOON MOISTURE SUPPRESSED TO THE
SOUTH OF THE CWA.

SOME DIFFERENCES IN THE MODELS TODAY AS THEY ARE HAVING RUN TO RUN
CONTINUITY ISSUES WITH FRONTAL PASSAGE THAT IS NOW EXPECTED
MONDAY AFTERNOON. MODELS DO KEEP WEAK SURFACE TROF THROUGH THE
EASTERN PLAINS THROUGH THE WEEKEND WITH LINGERING LOW LEVEL
MOISTURE IN THE FAR EASTERN PORTION OF THE CWA. WITH UPPER LEVELS
DRYING CONSIDERABLY...WILL KEEP ONLY LOW POPS IN THE FORECAST FOR
THE CWA. ANY STORMS THAT DO DEVELOP WILL NOT BRING THE HEAVY RAIN
THREAT AS THEY HAVE DONE THIS WEEK...DUE TO THE LACK OF DEEP
MOISTURE. WILL ALSO WAIT TO SEE HOW MODELS HANDLE TROF MOVING
THROUGH THE NORTHERN PLAINS AND TIMING OF THE FRONTAL PASSAGE
BEFORE INCREASING POPS OVER THE EASTERN PLAINS.

BY WEDNESDAY AND THURSDAY...THE FLOW ALOFT BECOMES NORTHWESTERLY WITH A
BETTER CHANCE OF THUNDERSTORMS AND POSSIBLY SOME SEVERE WEATHER
ON THE PLAINS.

VERY WARM TEMPERATURES RETURN THIS WEEKEND...WITH READINGS IN THE
90S AND AROUND 100 ON THE PLAINS. COOLER MOUNTAINS AND WEST. HIGHS
WILL DROP BACK 5 TO 10 DEGREES FOR THE TUESDAY-THURSDAY TIME
PERIOD. STARK

&&

.AVIATION...
EXPECTING STORMS TO AFFECT THE TAF SITES BETWEEN 23Z-03Z
TIMEFRAME...ESPECIALLY ALS AND COS...WITH SLOWLY CLEARING SKIES FROM
WEST TO EAST THROUGH THE OVERNIGHT HOURS AS MINOR EMBEDDED
DISTURBANCES MOVE ACROSS THE CENTRAL COLORADO THIS EVENING AND OUT
ACROSS THE FAR SE PLAINS LATER TONIGHT. THERE WILL AGAIN BE THE
POTENTIAL FOR PATCHY FOG ACROSS THE EASTERN PLAINS AS LOW LEVEL
MOISTURE REMAINS IN PLACE...THOUGH NOT CONFIDENT ENOUGH THE INCLUDE
IN TAFS ATTM. STORMS TOMORROW TO BE MORE FOCUSED ACROSS THE HIGHER
TERRAIN AS AVAILABLE MOISTURE CONTINUES TO THIN OUT ACROSS THE
REGION. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ081>085-087-
088-094.

&&

23/40
Hazardous weather outlook, Aug 4, 10:53 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT THU AUG 4 2011

COZ058>089-093>099-051300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1153 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON

A FLASH FLOOD WATCH REMAINS IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING FOR EL PASO...TELLER...PUEBLO...FREMONT...HUERFANO AND LAS
ANIMAS COUNTIES.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON...WHICH ARE EXPECTED
TO MOVE OUT ACROSS THE EASTERN PLAINS THIS EVENING AND OVERNIGHT.
THESE SLOW MOVING STORMS WILL HAVE THE TO POTENTIAL TO PRODUCE
HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
POSSIBLE...UNDER THE STRONGEST STORMS. THIS WILL AGAIN POSE THE
THREAT OF FLASH FLOODING...ESPECIALLY OVER AREAS WITH POOR DRAINAGE
AND WHERE HEAVY RAIN HAS OCCURRED OVER THE PAST FEW DAYS. IN ADDITION
TO HEAVY RAINFALL...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...WIND GUSTS TO AROUND 40 MPH AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS SOUTHERN COLORADO. LOCALLY
HEAVY RAINS...MAINLY ON FRIDAY...AND LIGHTNING APPEAR TO BE THE PRIMARY
CONCERNS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THROUGH THIS EVENING FOR ALL OF SOUTHEAST COLORADO.

23/23

In the hours before

Special weather statement, Aug 4, 1:39 PM MST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT THU AUG 4 2011

COZ094-042115-
EASTERN LAS ANIMAS COUNTY-
239 PM MDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANSON...OR 36 MILES EAST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT BRANSON AND RURAL AREAS OF SOUTH
CENTRAL LAS ANIMAS COUNTY.

HEAVY RAIN...WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 2:46 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT THU AUG 4 2011

COZ081-084-042245-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
346 PM MDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...EXTREME NORTH CENTRAL COLORADO SPRINGS.

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONUMENT...OR 17 MILES NORTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME NORTH CENTRAL COLORADO SPRINGS.
  BLACK FOREST.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 4:55 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT THU AUG 4 2011

COZ098-050030-
LAMAR VICINITY/PROWERS COUNTY-
555 PM MDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF GRANADA...OR 19 MILES
SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRANADA.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 6:00 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT THU AUG 4 2011

COZ096-098-050130-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-
700 PM MDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HARTMAN...OR 28 MILES EAST
OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOWNER.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
August 4, 6:10 PM MST
Where
Kiowa County, 7 mi S of Towner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.369, -102.080

Numerous small tree limbs were broken off.

Thunderstorm Wind, Prowers

When
August 4, 6:36 PM MST to 6:45 PM MST
Where
Prowers County, 4 mi W of Lamar
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.080, -102.694

A storm generated severe winds at the Lamar Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343319, 343323.